Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 30, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 20, 2005, 9:52 PM MDT for Judith Basin County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2005, 9:52 PM MDT (03:52 UTC)
- Expired
- Jun 20, 2005, 10:19 PM MDT
- In force
- 27 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 108 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2078 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 210354
SVRTFX
MTC045-210445-
/O.NEW.KTFX.SV.W.0030.050621T0352Z-050621T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
952 PM MDT MON JUN 20 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA
THIS INCLUDES THE CITY OF STANFORD
* UNTIL 1045 PM MDT
* AT 948 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTH OF STANFORD...MOVING EAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR WINDHAM BY 1010 PM MDT
NEAR BENCHLAND BY 1020 PM MDT
NEAR MOCCASIN BY 1040 PM MDT
THIS INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 32 AND 57.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4703 11030 4720 11032 4724 11002 4725 11001
4723 10999 4722 10988 4718 10986 4718 10976
4703 10976
$$1 follow-up statement
000
WWUS55 KTFX 210419
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1019 PM MDT MON JUN 20 2005
MTC045-210429-
/O.CAN.KTFX.SV.W.0030.000000T0000Z-050621T0445Z/
JUDITH BASIN MT-
1019 PM MDT MON JUN 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUDITH BASIN COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.
LAT...LON 4703 11030 4720 11032 4724 11002 4725 11001
4723 10999 4722 10988 4718 10986 4718 10976
4703 10976
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:15 PM MDT, 37 minutes earlier.
Area forecast discussion, Jun 20, 9:15 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 915 PM MDT MON JUN 20 2005 .CURRENT DISCUSSION...HAVE CANCELLED WESTERN AND NORTHERN PORTIONS OF THE SEVERE THUNDERSTORM WATCH LEAVING IN BLAINE COUNTY AS WELL AS CENTRAL MONTANA. FEEL PROBLEM WITH LACK OF SEVERE WEATHER (OTHER THAN BLAINE CO) TONIGHT WAS LACK OF SHORTWAVE. NOT SEEING MUCH IN THE WAY OF A SHORTWAVE FOR THE REST OF TONIGHT. CONVECTION GOING ON IN CENTRAL MONTANA AS OF 9 PM APPEARS RELATED IN PART DUE TO SURFACE TROUGH. HAVE DROPPED POPS FOR SW MT AND NW PORTION OF THE FORECAST AREA FOR THE REST OF THIS EVENING DUE TO LACK OF MOISTURE AND SHORTWAVE. LEFT IN CONVECTION IN THE EAST AFTER MIDNIGHT. && .PREVIOUS DISCUSSION... RATHER COMPLICATED AND TRICKY FORECAST OVER THE REGION FOR THE NEXT FEW DAYS...BUT MAIN TOPIC WILL BE HOT WEATHER ON TUESDAY WITH STRONG THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS OVER THE NEXT FEW DAY. SUNNY SKIES HAVE PREVAILED OVER THE REGION THIS AFTERNOON...AS STABLE CONDITIONS HAVE DEVELOPED ALOFT. THIS HAS PREVENTED ANY THUNDERSTORMS FROM DEVELOPING OVER THE SOUTHWEST. HOWEVER...THE AIRMASS BECOMES A BIT UNSTABLE THIS EVENING ALLOWING FOR A SLIGHT CHANCE OF THUNDERSTORMS MAINLY NORTH OF A BUTTE TO BOZEMAN LINE...AND A SLIGHTLY HIGHER CHANCE NORTH OF A LINE FROM GREAT FALLS TO LEWISTOWN. BECAUSE THE AIRMASS IS VERY UNSTABLE OVER THE NORTH...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...WITH STRONG WINDS THE MAIN THREAT. EXPECT ANY THUNDERSTORM ACTIVITY TO QUICKLY COME TO AN END AFTER MIDNIGHT. WITH HIGHER DEW POINTS OVER THE REGION...OVERNIGHT LOWS TONIGHT WILL REMAIN MILD IN MOST AREAS. FOR TUESDAY...MUCH HIGHER 1000-500MB THICKNESSES TO MOVE INTO THE REGION AS A SURFACE LOW DEVELOPS OVER EASTERN WASHINGTON. THIS WILL ALLOW FOR VERY WARM TEMPERATURES TO ADVECT UP INTO THE REGION BY THE AFTERNOON HOURS. ADDITIONALLY A STRONG UPPER LEVEL DISTURBANCE WILL PUSH NORTH THROUGH THE REGION...WITH THUNDERSTORMS STARTING IN THE SOUTHWEST EARLY IN THE AFTERNOON. EXPECT THESE THUNDERSTORMS TO MOVE NORTHEAST INTO NORTH CENTRAL MONTANA BY MID TO LATE AFTERNOON. WITH INVERTED V SOUNDING PROFILES...THE MAIN THREAT WILL BE DAMAGING WINDS AGAIN ALONG WITH A FEW HAIL PRODUCING STORMS. EXPECT THUNDERSTORMS TO BEGIN TO SLOWLY DIMINISH AFTER MIDNIGHT ON TUESDAY. HOWEVER...ANOTHER PACIFIC COLD FRONT WILL MOVE INTO THE REGION ON WEDNESDAY THIS WILL ALLOW FOR ANOTHER CHANCE FOR AFTERNOON THUNDERSTORMS TO DEVELOP OVER THE REGION BUT TEMPERATURES WILL BE A FEW DEGREES COOLER DUE TO A BIT MORE CLOUD COVER. BRUSDA WEDNESDAY NIGHT THROUGH SUNDAY...NO BIG REASONS TO DEVIATE FROM GOING FORECAST. A MOIST SOUTHWEST FLOW WILL DOMINATE THROUGH THURSDAY AND PRODUCT SCATTERED THUNDERSTORMS IN AN UNSTABLE AIRMASS. RIDGE BUILDS AGAIN INTO FRIDAY AND SATURDAY SO HAVE GONE WITH LOWER POPS DURING THIS PERIOD. DISTURBANCES MOVING THROUGH UPPER SOUTHWEST FLOW SHOULD AGAIN BRING SCATTERED THUNDERSTORMS TO THE AREA OVER THE WEEKEND. TEMPERATURES WILL BE CLOSE TO SEASONAL MEANS WITH HIGHS AROUND 80 MOST AREAS. SEE CLIMO TOPICS BELOW FOR MORE DETAILS. && .AVIATION... UPDATED AT 2330Z A WEAK DISTURBANCE SEEN ON WATER VAPOR SATELLITE IMAGERY MOVG THROUGH UPPER RIDGE THIS AFTERNOON. DISTURBANCE EXPECTED TO INTERACT WITH VERY WARM TEMPERATURES AND HIGH DEWPOINTS ACROSS NC MT. RESULTANT THUNDERSTORM DVLPMNT FORECAST TO BECOME SVR QUICKLY THIS EVENING. KLWT...KHVR AND KGTF COULD SEE THESE SVR THUNDERSTORMS WITH MVFR CONDS POSSIBLE UNTIL AROUND MIDNIGHT. && .CLIMO... ON SUNDAY GREAT FALLS TIED THE RECORD FOR THE GREATEST NUMBER OF CONSECUTIVE DAYS WITH THE TEMPERATURE BELOW 80 DEGREES...WITH A STREAK OF 281 DAYS. THIS STREAK BEGAN ON SEPTEMBER 11TH...2004. THIS TIES THE RECORD STREAK SET BACK IN 1906 THROUGH 1907. SEE GTFRERTFX FOR FURTHER DETAILS. AT DILLON...THE STREAK OF BELOW 80 DEGREES DAYS CONTINUES WITH 281 DAYS AS OF SUNDAY. THEIR OLD RECORD WAS 271 DAYS SET IN 1997-98. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 92 59 87 / 20 30 30 30 CTB 52 88 55 82 / 10 20 20 30 HLN 56 90 59 89 / 20 30 30 30 BZN 49 89 53 86 / 10 30 30 30 WEY 42 79 45 76 / 0 30 30 30 DLN 51 87 53 84 / 0 30 30 30 HVR 59 95 60 91 / 20 20 30 20 LWT 56 90 58 87 / 20 20 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 11 PM FOR A PORTION OF CENTRAL MONTANA (BLAINE/FERGUS/JUDITH BASIN/CASCADE/MEAGHER/CHOUTEAU COUNTIES). && SHORT TERM...BLANK LONG TERM...BERNHARDT AVIATION...DITTMANN WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 20, 11:40 AM MDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1140 AM MDT MON JUN 20 2005 MTZ009>014-044>054-211200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 1140 AM MDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST MONTANA THIS AFTERNOON. THESE THUNDERSTORMS WILL MOVE NORTHEAST INTO NORTH CENTRAL MONTANA BY LATE THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE AFTER 3 PM TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-211200- BEAVERHEAD-MADISON-GALLATIN- 1140 AM MDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS TUESDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 20, 4:18 PM MDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 418 PM MDT MON JUN 20 2005 MTZ010>014-044>051-054-210030- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- INCLUDING THE CITIES OF...CUT BANK...HAVRE...GREAT FALLS... FORT BENTON...HELENA...SHELBY...CHESTER...CONRAD...CHINOOK... CHOTEAU...FAIRFIELD...STANFORD...LEWISTOWN... WHITE SULPHUR SPRINGS 418 PM MDT MON JUN 20 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 11 PM MDT THIS EVENING... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE FOLLOWING COUNTIES IN CENTRAL MONTANA. BLAINE...CASCADE...CHOUTEAU...FERGUS...GALLATIN... JUDITH BASIN...LEWIS AND CLARK...LIBERTY...MEAGHER...PONDERA...TETON...AND TOOLE. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
Local storm report, Jun 20, 8:21 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 7 W BLACK COULEE RESERV 48.69N 108.57W
06/20/2005 0.88 INCH BLAINE MT PUBLIC
0801 PM HAIL 7 W BLACK COULEE RESERV 48.69N 108.57W
06/20/2005 0.88 INCH BLAINE MT PUBLIC
&&
BRUSDALocal storm report, Jun 20, 8:25 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
825 PM MDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FUNNEL CLOUD BLACK COULEE RESERVOIR 48.69N 108.42W
06/20/2005 BLAINE MT PUBLIC
FUNNEL LOCATED 200-300 FEET ABOVE GROUND...WITH PENNY
SIZE HAIL.
&&
BRUSDASpecial weather statement, Jun 20, 8:32 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 832 PM MDT MON JUN 20 2005 MTZ012-013-047-050-051-054-210445- CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER- INCLUDING THE CITIES OF...GREAT FALLS...FORT BENTON...CHINOOK... STANFORD...LEWISTOWN...WHITE SULPHUR SPRINGS 832 PM MDT MON JUN 20 2005 ...SEVERE THUNDERSTORM WATCH 507 CONTINUES IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR A PORTION OF CENTRAL MONTANA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE FOLLOWING COUNTIES IN CENTRAL MONTANA. BLAINE...CASCADE...CHOUTEAU...FERGUS...JUDITH BASIN...MEAGHER. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH. MTZ011-014-044>046-048-049-210445- HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- INCLUDING THE CITIES OF...HAVRE...HELENA...SHELBY...CHESTER... CONRAD...CHOTEAU...FAIRFIELD 832 PM MDT MON JUN 20 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELLED A PORTION OF SEVERE THUNDERSTORM WATCH 507 FOR CENTRAL AND SOUTHWEST MONTANA... SEVERE THUNDERSTORM WATCH 507 IS CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL MONTANA AND SOUTHWEST MONTANA... LEWIS AND CLARK...LIBERTY...PONDERA...TETON...HILL AND TOOLE. STRONG THUNDERSTORMS ARE UNLIKELY FOR THE AREA.
Local storm report, Jun 20, 8:51 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 PM MDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 7 W BLACK COULEE RESERV 48.69N 108.57W
06/20/2005 0.88 INCH BLAINE MT PUBLIC
0801 PM HAIL 7 W BLACK COULEE RESERV 48.69N 108.57W
06/20/2005 0.88 INCH BLAINE MT PUBLIC
0810 PM FUNNEL CLOUD BLACK COULEE RESERVOIR 48.69N 108.42W
06/20/2005 BLAINE MT PUBLIC
FUNNEL CLOUD LOCATED 200-300 FEET ABOVE GROUND. PENNY
SIZE HAIL DID OCCUR WITH THIS STORM...AT THIS LOCATION.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 64 min |
| Jun 20, 7:59 PM MDT | Tornado Warning | TFX | Blaine | 37 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.